Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 221, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 12, 2004, 6:40 PM CDT for Wheeler County, Nebraska. It was in force for 65 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2004, 6:40 PM CDT (23:40 UTC)
- Expired
- Jul 12, 2004, 7:45 PM CDT
- In force
- 65 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Wheeler County, NE
The radar
The North Platte radar (KLNX), 173 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 7:00 PM CDT | HAIL 0.75 | 12 N Bartlett, NE | |
| Jul 12, 7:00 PM CDT | HAIL 0.75 | 12 N Bartlett, NE | |
| Jul 12, 7:13 PM CDT | TORNADO | 7 N Bartlett, NE | |
| Jul 12, 7:13 PM CDT | TORNADO | 7 N Bartlett, NE | |
| Jul 12, 7:30 PM CDT | TORNADO | 2 W Bartlett, NE | TORNADO ON GROUND |
| Jul 12, 7:30 PM CDT | TORNADO | 2 W Bartlett, NE | TORNADO ON GROUND |
| Jul 12, 7:30 PM CDT | TORNADO | 8 W Bartlett, NE | *** 3 INJ *** TORNADO DESTROYED FARMSTEAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 6:20 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1581 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 122340 SVRLBF NEC183-130045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 639 PM CDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WHEELER COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 745 PM CDT * AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF BARTLETT...OR ABOUT 29 MILES SOUTH OF ONEILL...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BARTLETT AROUND 715 PM CDT DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4207 9831 4208 9874 4176 9874 4175 9830 $$ KAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:28 PM CDT, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 12, 2:28 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 228 PM CDT MON JUL 12 2004 ...FORECAST CONCERNS TSTMS AND TEMPERATURES TONIGHT/THEREAFTER... .DISCUSSION... SHORT TERM... ATM IS IN A BEEFY STATE THIS AFTERNOON WITH COMPUTED LIS NEAR -10C. STRONG CAP AND RELATIVELY WEAK WINDS ALOFT SUGGEST THE POTENTIAL FOR AN ISOLATED SUPERCELL OR TWO. AREA OF GREATEST CONCERN IS FROM KTIF- KOFK AND NORTH WHERE THE CAP IS WEAKEST. FCST THE EVENING IS FOR ISOLD TSTMS ALONG OR EAST OF THE QUASI-STATIONARY FRONT DRAPED FROM KOGA TO KVTN. EXTENDED... BASIC FORECAST REMAINS THE SAME. TONIGHTS STORMS SEND THE FRONT SOUTH AND AN APCHG SHORTWAVE FIRES OFF A MCS LATE TUESDAY EVENING WHICH TRACKS ALONG THE FRONT. THE AFOREMENTIONED WEATHER PATTERN SEEMS TO BECOME THE CONSUMMATE FORECAST PROBLEM WEDNESDAY AND BEYOND AS WAVE AFTER WAVE RIPPLES ALONG OR NEAR THE 12C 700MB TEMPERATURE LINE. OVERALL THE H5 RIDGE RETREATS TOWARD THE SOUTHWESTERN U.S. WILL CONTINUE SLIGHT CHC TSTMS IN THE EXTENDED WITH GRADUAL COOL- DOWN IN THE MAX TEMPERATURES. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC
Hazardous weather outlook, Jul 12, 2:04 PM CDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 204 PM CDT MON JUL 12 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-131030- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 204 PM CDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS OVER PORTIONS OF NORTH CENTRAL NEBRASKA TONIGHT...NORTHEAST OF A LINE FROM VALENTINE TO BROKEN BOW. THE MAIN THREAT FROM STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY EVENING...AN UPPER LEVEL DISTURBANCE WILL MOVE FROM THE NORTHERN ROCKIES...THEN ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA. AS THIS FEATURE COMBINES WITH ADEQUATE LOW LEVEL MOISTURE...WIDELY SCATTERED THUNDERSTORMS COULD INITIATE OVER THE ENTIRE OUTLOOK AREA...WITH THE BEST CHANCES NORTH OF HIGHWAY 2 FROM ANTIOCH...TO DUNNING...THEN EAST ALONG HIGHWAY 91 FROM DUNNING TO ERICSON. WITH WEAK SHEAR ALOFT...THUNDERSTORMS SHOULD BE OF THE NON SEVERE TYPE...HOWEVER AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT...ESPECIALLY OVER NORTHERN PORTIONS OF THE OUTLOOK AREA. ISOLATED...LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY. AT THIS TIME...NO SEVERE WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT OVER NORTH CENTRAL NEBRASKA. POWER
In the hours before
Local storm report, Jul 12, 4:44 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 1 E GROSS 42.95N 98.55W
07/12/2004 1.00 INCH BOYD NE CO-OP OBSERVER
&&
CDHLocal storm report, Jul 12, 5:30 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
530 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 3 N LYNCH 42.87N 98.47W
07/12/2004 1.00 INCH BOYD NE TRAINED SPOTTER
0518 PM HAIL 5 NNW BRISTOW 42.91N 98.62W
07/12/2004 0.88 INCH BOYD NE TRAINED SPOTTER
0519 PM HAIL 5 N BRISTOW 42.91N 98.58W
07/12/2004 1.00 INCH BOYD NE TRAINED SPOTTER
0522 PM HAIL 5 N BRISTOW 42.91N 98.58W
07/12/2004 2.75 INCH BOYD NE TRAINED SPOTTER
BASEBALL SIZE HAIL.
&&
CDHLocal storm report, Jul 12, 5:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
542 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL ONEILL 42.46N 98.65W
07/12/2004 1.75 INCH HOLT NE LAW ENFORCEMENT
QUARTER TO GOLFBALL SIZE HAIL.
&&
CDHSpecial weather statement, Jul 12, 6:24 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 624 PM CDT MON JUL 12 2004 NEZ007-009-010-028-029-038-122343- BOYD NE-CUSTER NE-GARFIELD NE-HOLT NE-ROCK NE-WHEELER NE- INCLUDING THE CITIES OF...ARNOLD...BASSETT...BROKEN BOW...BURWELL... ONEILL AND SPENCER 624 PM CDT MON JUL 12 2004 ...SPECIAL WEATHER STATEMENT... THE TORNADO WATCH FOR BOYD AND ROCK COUNTIES HAS BEEN CANCELLED. A TORNADO WATCH CONTINUES IN EFFECT FOR HOLT...GARFIELD...WHEELER AND CUSTER COUNTIES UNTIL 1 AM CDT. THE SEVERE WEATHER UNDERWAY ACROSS THE ABOVE COUNTIES SHOULD EXIT THE AREA AROUND 9 PM CDT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CDC
Local storm report, Jul 12, 6:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
639 PM CDT MON JUL 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 NNW LYNCH 42.87N 98.49W
07/12/2004 1.00 INCH BOYD NE PUBLIC
&&
CDHThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:00 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 60 min |
| Jul 12, 4:08 PM CDT | Tornado Warning | LBF | Boyd | 52 min |
| Jul 12, 4:57 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 63 min |
| Jul 12, 4:58 PM CDT | Tornado Warning | LBF | Boyd | 62 min |
| Jul 12, 5:56 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 64 min |
| Jul 12, 5:59 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 61 min |
| Jul 12, 6:18 PM CDT | Tornado Warning | LBF | Holt | 42 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.